Illinois, 2018Damaging Wind in Illinois, September 1, 2018
September 1, 2018 · NWS LOT · 1 event in 1 county or zone
A severe thunderstorm moved across parts of northeast Illinois during the morning of September 1st.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm moved across parts of northeast Illinois during the morning of September 1st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 1, 6:00 AM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Sep 1, 6:00 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
700 AM CDT Sat Sep 1 2018
.SHORT TERM...
337 AM CDT
Through tonight...
Quite a challenging forecast for today and tonight, especially as it
comes to assisting those with outdoor plans or holiday weekend
events. Confidence in timing and extent of convective trends is low
this morning and throughout the day, though there is greater
confidence in redevelopment of activity overnight into Sunday
morning.
The main issue is that we have a multitude of factors both
supporting and inhibiting convective development. Upstream during
the overnight hours a large cluster of storms has developed over
Iowa with support from a low level jet feeding Gulf moisture over a
warm front extending east from a low over eastern Nebraska. Pockets
of shortwave energy wrapping around an eastern CONUS ridge provided
additional support for this activity, just as they, along with
diurnal heating, supported a smaller cluster of storms earlier last
evening which developed over the local area. A similar cluster
formed over Iowa on Thursday night but tracked southeast and fell
apart rather than moving into the local area. The lack of
convective debris Friday was yet another factor favoring the diurnal
redevelopment last evening.
Over the past 2-3 days the large scale flow across the CONUS has
slowly been amplifying, digging a longwave trough into the Plains
and building the ridge across the eastern US. The effect locally
has been to bring the most favorable axis of convective activity
gradually closer. For this reason, it appears more likely that the
existing cluster of storms moving out of Iowa will hang on a bit
longer as it moves into northern Illinois this morning. As the low
level jet eventually relents, the afternoon may dry out for a while
and the remnant cloudiness may hinder additional widespread
development this afternoon, at least compared to what we saw on
Friday.
Overnight tonight, the low level jet again ramps up but is
positioned more directly over the local area. This would favor the
development of convection overhead rather than upstream. The longer
residence time of the activity expected overnight, in addition to
rainfall expected this morning, prompted discussion of flash flood
headlines between the MKX, DVN, and LOT offices. The outcome is
reflected in the existing watches in place from central WI across
northwest IL into eastern IA. For now, given the slightly more
favorable axis that has been in place to the northwest, we elected
to keep southeast WI and the local CWA out of the watch. WPC
continues to have much of the area in their excessive rainfall
outlook, so this situation will continue to be monitored.
Lenning
&&
.LONG TERM...
320 AM CDT
Sunday through Friday...
Have made little change to the long term forecast as the guidance
remains relatively consistent on the long-wave pattern over the
CONUS. However, while there is relatively decent confidence on the
general trends of the extended forecast period, the finer scale
details have considerable uncertainty. In general, the Bermuda High
should build west across the sern CONUS to the Lower Mississippi
Valley as broad upper troughing is carved out over the wrn CONUS by
a series of shortwaves dropping into the Pacific Northwest. There
should be little progression to the long-wave pattern as it slowly
increasing in amplitude over the next several days. This will set up
an extended period of broad swly flow aloft that will persist
through the middle of next week. Through this period, the center of
the Bermuda High will gradually lift north to the Mid-Atlantic
region bringing a trend of height rises to the Midwest as a series
of shortwaves, ranging from relatively weak to relatively strong,
ripple through the fast swly flow aloft. Given relatively high
confidence in the long-wave pattern, confidence remains relatively
high for temperature/moisture trends with warm and humid conditions
expected to persist well into next week, with highs in to middle 80s
to arnd 90 F and dewpoints in the 70s. Peak heat indices should
reach into the upper 90s and possibly approach 100 F at times.
For pcpn and convective trends, confidence is lower and will largely
be influenced on finer scale details. For Sunday, guidance continues
to indicate moderately strong instability through the day, surface
forcing should be weak but there will be stronger flow aloft.
Periods of rain and thunderstorms are likely for Sunday into Monday,
but timing of the periods of rain remains somewhat uncertain. Some
damaging wind threat may exist with the strongest storms, though
locally heavy rainfall and flooding may end up being the bigger
concern should training thunderstorms develop in line with the flow
aloft as pwats reach arnd 2 inches over the area. Uncertainty in
convective trends will decreases with time through the period though
the longer range guidance generally indicates that the main focus
should trend northward as the center of the upper ridge over the mid
Atlantic coast retrogrades slightly to the Appalachians. Daily
convective potential will likely focus on mesoscale features and
where outflow boundaries set up each day. But in general, will
continue to carry some pcpn potential through the period.
&&
.AVIATION...
For the 12Z TAFs...
Convective trends so far appear to be evolving generally as
anticipated. There is always the question of how effectively the
existing activity across northwest IL will hold together after
daybreak as it moves east toward the metro terminals. Multiple
signs point to it persisting, and even if the leading edge erodes
there is ongoing development occurring back near the Quad Cities
area. Additionally, satellite cloud tops have been warming farther
west across southern Iowa but are staying relatively cold to our
immediate west, which is further indication this activity still
has some life to it.
A break still appears likely toward early afternoon, with
additional redevelopment possible in the evening but more likely,
or more widespread, overnight into Sunday morning.
Lenning
&&
.MARINE...
320 AM CDT
High pressure is moving off the New England coast while another area
of high pressure spreads across the Northern Plains with a weak,
dissipating cold front extending from Lake Superior to the Central
Plains. South to southwest winds will persist over Lake Michigan
through tonight. By Sunday morning, the front will completely wash
out and the highs will merge into a sprawling ridge extending from
the East Coast through the Middle Mississippi Valley. A weakness in
the pressure gradient will set up Sunday through early next week,
with relatively light and variable winds over the lake. By midweek,
an area of high pressure is expected to build out of Canada and
into the Northern Plains. A cold front in advance of the high is
expected to push across the lake Wednesday as the high spreads east
across the Upper Great Lakes region. This should set up a period of
northeast to east flow over the lake by Wednesday night and then
persist for the next few days.
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Sep 1, 3:57 AM CST, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
457 AM CDT Sat Sep 1 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
021000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
457 AM CDT Sat Sep 1 2018 /557 AM EDT Sat Sep 1 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Limited hail risk...up to quarter size.
Limited damaging wind risk...up to 60 mph.
Elevated Flooding Risk.
DISCUSSION...
Thunderstorms are spreading across into northwestern Illinois this
morning and are expect to continue into the morning. Additional
periods of thunderstorms are likely today, though exact timing and
coverage is still uncertain. Some of the stronger storms will have
the potential to produce damaging winds and large hail. In addition,
heavy rainfall may occur in some of the storms and could lead to
localized flooding.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Limited Excessive Heat Risk.
Monday...
Elevated Flooding Risk.
Elevated Thunderstorm Risk.
Limited Excessive Heat Risk.
Tuesday and Wednesday...
Limited Thunderstorm Risk.
Limited Excessive Heat Risk.
Friday...
Limited Thunderstorm Risk.
DISCUSSION:
A period of unsettled weather is expected through at least mid-week.
Warm and humid conditions are expected with periodic chances for
thunderstorms. For Sunday, there is a chance that some of the
stronger storms may be severe, with strong winds and large hail
being the primary severe threats. In addition, heavy rainfall may
occur in some of the storms and could lead to localized flooding.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed today into this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward the east at 30 mph.
LMZ740>745-021000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
457 AM CDT Sat Sep 1 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-021000-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
457 AM CDT Sat Sep 1 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Sunday...
Elevated Thunderstorm Risk.
Monday through Wednesday...
Limited Thunderstorm Risk.
Friday...
Limited Thunderstorm Risk.
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoThunderstorm Wind, Cook
- When
- September 1, 7:15 AM CST
- Where
- Cook County, 0.93 mi N of Franklin Park
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 41.943, -87.823
Several large trees and tree limbs were blown down in a localized area near the 3500 block of North Opal Avenue in the Belmont Heights neighborhood. One tree fell onto a house producing minor roof damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 6, 20188 deaths · 8 events
- Lightning Strike in Florida, September 1, 20181 death · 1 event
- Rip Current in Alabama, September 1, 20181 death · 1 event
- Flash Flooding and Flooding in Iowa, September 1 to 3, 2018$1.6 million · 23 events
- Flash Flooding and Flooding in Iowa, September 1 to 2, 2018$702,000 · 2 in hail · 38 events
- Wildfire in Colorado, September 1 to 30, 2018$3.5 million · 1 event
- Hail and Damaging Winds in Kansas, September 1 to 2, 2018$1.8 million · 2.5 in hail · 8 events
- Tornadoes and Damaging Wind in Michigan, September 1, 2018$605,000 · EF0 · 5 events
- Flooding in Wisconsin, September 1 to 30, 2018$154,000 · 17 events
- Flash Flooding and Flood in Nebraska, September 1 to 3, 2018$140,000 · 60 kt wind · 17 events
- Flash Flooding and Hail in Iowa, September 1, 2018$30,000 · 1 in hail · 36 events
- Flash Flooding and Damaging Winds in Virginia, September 1 to 2, 2018$41,000 · 70 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781141.